I have lost almost half of my hair since Eraly March. The baby was born Dec 17th, and I started Gelinya Dec 29th. When the baby was 11 weeks old and I had been on Gilenya for 8 or so weeks my hair started falling out. I decided that it was the post-partum shed. Well, she is 5.5 months old and it is still falling out at an unbeleavable rate. My ponytail is about half the thickness that it was when this started. I lost hair after both boys, but NEVER like this. When my hair is parted, you can see the curvature of my head. I am wondering what may be causing this. I have the follow-up visit for my hysterectomy next week. I hope that my Gyno can give me some answers..
I called the gilenya people today. They said that it was reported int he trials but not at a statistically significant level. (I had already lookt at this in the info that comes with each packet). I am going to akt ehGyno to check my thyroid and my estrogen levels. Any other ideas what may be causing this. Know where to buy a wig in MS? (not that bad, but getting there quick!)
Alopecia areata, Iron deficiency and hormonal changes are the things that come to mind. Alopecia areata is an autoimmune condition. When I was in the Navy, we had a sailor in the Reactor Department with Alopecia areata. Not a place you want to be when your hair starts falling out in clumps. (Radiation exposure is another far out cause.) In the sailor's case, it was autoimmune Alopecia areata.
I posted about a month ago that I was also losing my hair and it started about a few weeks after I started gilenya. It is a side effect, not a common one, but side effect never the less.
I would mention it to your neuro. He/she will probably recommend that you see a dermatologist as some of my other gilenya group said their neuros have done. Basically, the derm will suggest a special shampoo and some here on our forum recommended nioxin, which is helping me right now.
The hair loss is a symptom that can range anywhere from stress to medication or something amiss with your bloodwork. Have your neuro or even your PCP check it out.
I agree talk with your doctor. My sister who is dx with MS started losing her hair and she thought it was due to the meds she was taking but went to the doctor and got tested and they found she had to much testastarone in her system so they gave her some meds to level it out with the estrogen and she is doing well with no more hair loss. And she regrew the hair she lost.
I hope you find out what is causing the hair loss.
My family has used Nioxin for years it is one of the best shampoos out there. I get the shampoo from my hair dresser. I found out yesterday that you can also purchase it on Amazon. My sister was visiting from NY and started using it and loved it. When my sister went home she was unable to find the shampoo so she will have to order from Amazon. My sisiter and I both have thinning hair in the front and we were told it was genectics.
I got Nioxin on Amazon. There are several formulations for different hair types. Check for type that is closest to your hair condition. ;)
I use the shampoo, condition, follicle stimulator and the moose stuff. I finally had to stop the follicle stimulator and lay off the moose as my hair was growing in so fast and thick it was unmanageable! Seriously... Its great stuff.
I've had a tremendous problem with hair loss. I have hypothyroidism and assumed that it was from that, but I am take Synthroid and the hair loss continued even years after treatment.
It's just now slowing down. The culprit was the medicine--my neuro was correct. I didn't know that a side effect of my blood pressure/migraine prevention medicine caused hair loss, but now since I'm on a different beta blocker, the hair loss is slowing down (having more migraines, though :( )
One of the side effects of Inderal is that sometimes it causes drug-induced lupus. I'm wondering if this is the reason for the positive ANA tests and resulting hair loss . . .
Have you been tested for lupus? Having more than one autoimmune disease is not that uncommon . . .
I am so sorry to hear about your hair loss as it can make one feel so miserable if there is nothing that can be done. Glad that you found the shampoo online.
I was interested to hear about people experiencing hair loss who are on gilenya. As you probably know am on an oral drug for a very similar drug to gilenya in UK. I reported some mild hair loss a few months ago so could be a link!
Hope the hair starts growing back soon. My 15 year old daughter is experiencing hair loss so I am going to see if I can get this shampoo for her. We learn all sorts of useful things on this forum.
There is too much of that stuff to understand what to use. Fine, OILY hair, rapidly thinning, chemically treated...problem is, if the conditioner is put on my scalp, I will be a grease pit in a matter of 3 hours or so. Which one do I use?
It really must be related to the gilenya. I couldn't find anything in the store that helped me with that fine/greasy feeling I got after shampooing. This never happened before taking G. I'm afraid to dye my hair not knowing if that will make it worse. I don't blow dry my hair anymore because that made my hair fall out even more and can't put conditioner in my hair at all because it makes the greasiness worse. Sounds like we are in a similar boat. What about you Sarah?
Look at the website and it will help you decide which shampoo/conditioner to start with. It is not cheap but hopefully it will help you.
I'm not willing to stop the gilenya to see if things go back to normal. It is a side effect I will try to live with until hopefully it calms down.
I do not suffer from greasiness and my hair loss seems to have subsided although left me with a slightly thinning patch on one side..but nothing drastic. I use a reconstruction shampoo and conditioner (salon standard) by the make of Joico which I love and find keeps my hair in great condition but no idea if you can get in in USA. Amazon sells it in UK.
I colour my hair, blow it dry and oh dear straighten it also when going out so no wonder my poor hair falls out. However i do think it is a side effect of drug as I have done nothing different in last few years except go on drug trial. Difficult to analyse as could be hormonal also (48 nearing menopause?) Anyhow that's all I can tell you
I suggest starting with the one for rapidly thinning hair. I didn't have any problem with the conditioner leaving my hair greasy. I wash it out tho and don't leave it in. You could skip the conditioner altogether and just go with the shampoo and probably the follicle stimulator to start with then add the moose stuff later, or the conditioner.
I like the way Nioxin leaves my hair. Soft but not greasy, not too dry and very managable. You might get some stiffness with the moose and the follicle stimulator, but its a trade off there to get your hair growing back, right?
Julie, Please call the nurs that Gelinya assigned you and report it. They told me that enough of us must complain to add it to the side-effect list. It is definately NOT a deal breaker, but they should know.
I bought the stuff for fine treated hair. The conditioner did not make it too greasy; and for the frirst time in years, I let the conditioner get on my scalp! Here is hopeing that it works. My hair got this thin whe my mother was dyng of cancer, and I moved in with my parents to help. I did go through a shed after the boys were born, but nothing like this. I am going to ask my Gyno/surgeon, on Wednesday when I see him, to see if my hormones are ok. I never thought that anesthesia would make my hair fall out. Thankfully, my overies seem to be working! I have not had any menopause symptoms. I actually went through my PMS symptoms right on time! LOL (poor husband)
Today is 4 weeks post-op. I started picking up the baby from elivated surfaces on Saturday. I am alone with the three of the children for the first time since surgery. My dad is coming over now, and he left me for his weekly bowling league. He is 75 and is in two leagues! Besides, there is only so much of the children that his nerves cantake at a time. The baby is playing in the bouncy seat. I can get her from it if I sit on the floor and lay her on the sofa until I stand. I am so thankful that this part of my life is getting back to normal. :-D
Your hair loss could a hormone change for sure!!! Also stress can make you lose hair as can medications. Hang in there, let your body get back to normal and as you settle into a more comfortable routine, and use the nioxin, I'll bet a dollar or two your hair grows back in nicely. ;)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.